Arkansas, 2012

Drought in Arkansas, June 12 to 30, 2012

June 12 to 30, 2012 · NWS MEG · 12 events in 12 counties and zones

Below normal rainfall fell during the month of June across Eastern Arkansas. As a result, severe (D2) drought conditions spread across all of Eastern Arkansas by the end of June.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

Below normal rainfall fell during the month of June across Eastern Arkansas. As a result, severe (D2) drought conditions spread across all of Eastern Arkansas by the end of June. In addition, drought conditions worsened to extreme (D3) conditions across Northeast Arkansas during the last week of June. Many crops that were planted during the spring struggled to grow due to lack of water. Irreversible damage was done to the corn crop while soybean and sorghum fields yield potential continued to dwindle as a result of the dry conditions. Many pastures were in poor condition forcing farmers to feed cattle baled hay. Lake and river levels dropped to low levels. Burn bans were issued for many counties as a result of the dry conditions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jun 12, 5:25 AM CST, 35 minutes earlier.

Area forecast discussion, Jun 12, 5:25 AM CST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
625 AM CDT TUE JUN 12 2012

.UPDATE...AVIATION DISCUSSION.

&&

.PREV DISCUSSION... /ISSUED 300 AM CDT TUE JUN 12 2012/

A COLD FRONT CURRENTLY STRETCHES FROM NEAR MOUNT VERNON ILLINOIS
TO NEAR LITTLE ROCK ARKANSAS. CONVECTION THAT OCCURRED EARLIER
THIS EVENING HAS PUSHED ALL THE WAY TO THE GULF COAST. SOME
REDEVELOPMENT IS OCCURRING ACROSS SOUTHERN ARKANSAS IN RESPONSE TO
A SHORTWAVE. THE MOVEMENT OF THESE STORMS ARE TO THE SOUTHEAST
WHICH MOVES THEM INTO PHILLIPS COUNTY ARKANSAS AND PORTIONS OF
NORTHWEST MISSISSIPPI. MODELS INDICATE FURTHER DEVELOPMENT COULD
OCCUR TODAY ALONG AND AHEAD OF THE FRONT. HOWEVER THERE IS SOME
QUESTION ON HOW WORKED OVER THE ATMOSPHERE IS FROM THIS EVENINGS
CONVECTION. THE AREA WILL NOT BE AS UNSTABLE TODAY AS YESTERDAY
AHEAD OF THE FRONT. THE 00Z NAM INDICATES SOME REDEVELOPMENT COULD
OCCUR THIS MORNING ACROSS NORTH MISSISSIPPI BUT SHOULD PUSH SOUTH
OF THE CWA BY EARLY AFTERNOON. THE LATEST RUC AND HRRR RUN SHOWS
SOMETHING SIMILAR TO THE NAM. THE 00Z GFS DID NOT INITIALIZE WELL
WITH WHAT IS CURRENTLY GOING THUS WILL NOT BE USED IN THE SHORT
TERM. THUS WILL LOWER CHANCES FOR SHOWERS AND THUNDERSTORMS TO 40
PERCENT ACROSS MUCH OF NORTH MISSISSIPPI FOR MAINLY THIS MORNING
WITH POSSIBLY LEAVING LIKELY POPS ACROSS PHILLIPS COUNTY AND
PORTIONS OF NORTHWEST MISSISSIPPI THROUGH 7 AM. ELSEWHERE...WILL
REMOVE MENTION OF PRECIPITATION. DRIER AIR WILL BEGIN TO FILTER
INTO NORTHERN PORTIONS OF THE CWA BY THIS AFTERNOON. HIGHS WILL BE
IN THE UPPER 80S.

TONIGHT THROUGH THURSDAY NIGHT...HIGH PRESSURE WILL BUILD INTO THE
AREA FROM THE OHIO VALLEY. DRIER AIR WILL FILTER INTO THE AREA BUT
DO NOT EXPECT MUCH CHANGE IN AT LEAST HIGH TEMPERATURES. HIGHS WILL
STILL BE IN THE MID 80S TO AROUND 90 THROUGH THE PERIOD. LOWS WILL
BE COOLER WITH READINGS IN THE MID 50S TO MID 60S...POSSIBLY A TAD
WARMER THURSDAY NIGHT AS WINDS TURN AROUND TO THE SOUTH.

FRIDAY THROUGH EARLY NEXT WEEK...UPPER RIDGE MOVES OVER THE
MIDSOUTH. 00Z GFS INDICATES DIURNAL HEATING COULD KICK OFF ISOLATED
SHOWERS AND THUNDERSTORMS FRIDAY INTO THE WEEKEND. 00Z ECMWF
SHOWS SOMETHING SIMILAR. FRIDAY SEEMS A LITTLE EARLY FOR MOISTURE
RETURN TO BE ENOUGH TO CAUSE DIURNAL CONVECTION THUS WILL REMOVE POPS.
OTHERWISE...WILL LEAVE CURRENT FORECAST AS IS.

KRM

.AVIATION...

12Z TAF SET

A COLD FRONT HAS MOVED THROUGH JBR AND IS CURRENTLY APPROACHING
MEM AND MKL. WINDS WILL BE NORTHERLY BEHIND AND FRONT TODAY WITH
DRY CONDITIONS. FARTHER SOUTH...A FEW SHOWERS WILL LIKELY DEVELOP
AROUND TUP. ONGOING CONVECTION LOOKS LIKE IT WILL STAY TO THE
SOUTH AND EAST OF TUP...SO WITHOUT ANY ONGOING STORM TO BASE
TIMING ON...JUST INCLUDED VCSH AFTER 16Z. ALL PRECIP WILL END
TONIGHT AND HIGH PRESSURE WILL BUILD ACROSS THE MIDSOUTH RESULTING
IN VFR CONDITIONS AREA WIDE.

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  88  65  86  66 /  20  10   0   0
MKL  88  59  84  57 /  10  10   0   0
JBR  89  61  86  61 /  10  10   0   0
TUP  87  63  87  62 /  40  10  10  10

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Jun 12, 3:33 AM CST, 2 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
433 AM CDT TUE JUN 12 2012

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-131200-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
433 AM CDT TUE JUN 12 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A FEW STRONG THUNDERSTORMS ARE POSSIBLE FROM EAST CENTRAL ARKANSAS
INTO PORTIONS OF NORTH MISSISSIPPI THIS MORNING. WIND GUSTS TO NEAR 45
MPH AND SMALL HAIL ARE POSSIBLE. HEAVY RAINFALL WILL ALSO BE
POSSIBLE IN ANY SLOWER MOVING THUNDERSTORM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

KRM

In the hours before

Special weather statement, Jun 12, 1:33 AM CST, 4 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
233 AM CDT TUE JUN 12 2012

ARZ058-MSZ010-120815-
PHILLIPS AR-COAHOMA MS-
233 AM CDT TUE JUN 12 2012

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 315 AM CDT FOR...

  SOUTHWESTERN PHILLIPS COUNTY IN EASTERN ARKANSAS...
  WESTERN COAHOMA COUNTY IN NORTHWEST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED 9 MILES WEST OF ELAINE AT 234 AM CDT...
MOVING SOUTHEAST AT 20 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN COAHOMA AND PHILLIPS COUNTIES...INCLUDING LOCATIONS NEAR
ELAINE AND WHITE RIVER NATIONAL WILDLIFE REFUGE...SHOULD MONITOR THIS
STORM CLOSELY. THIS SIGNIFICANT WEATHER ALERT ALSO INCLUDES OLD TOWN
LAKE.

&&

LAT...LON 3415 9109 3419 9110 3422 9107 3429 9108
      3434 9105 3435 9101 3443 9101 3445 9097
      3411 9060 3408 9066 3411 9067 3412 9111
      3414 9111
TIME...MOT...LOC 0734Z 322DEG 19KT 3432 9098

30/SIRMON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 drought. Local standard time, as filed.

Drought, Mississippi

When
June 12, 6:00 AM CST to June 30, 11:59 PM CST
Where
Mississippi forecast zone
Reported by
Drought Monitor
Coordinates
35.764, -90.054 (the zone’s center; the record gives no point)

Severe (D2) drought conditions began across the county.

Drought, Randolph

When
June 12, 6:00 AM CST to June 30, 11:59 PM CST
Where
Randolph forecast zone
Reported by
Drought Monitor
Coordinates
36.342, -91.028 (the zone’s center; the record gives no point)

Extreme (D3) drought conditions began across the county.

Drought, Lawrence

When
June 12, 6:00 AM CST to June 30, 11:59 PM CST
Where
Lawrence forecast zone
Reported by
Drought Monitor
Coordinates
36.041, -91.107 (the zone’s center; the record gives no point)

Extreme (D3) drought conditions began across the county.

Drought, Greene

When
June 12, 6:00 AM CST to June 30, 11:59 PM CST
Where
Greene forecast zone
Reported by
Drought Monitor
Coordinates
36.118, -90.559 (the zone’s center; the record gives no point)

Extreme (D3) drought conditions began across the county.

Drought, Craighead

When
June 12, 6:00 AM CST to June 30, 11:59 PM CST
Where
Craighead forecast zone
Reported by
Drought Monitor
Coordinates
35.831, -90.633 (the zone’s center; the record gives no point)

Extreme (D3) drought conditions began across the county.

Drought, Poinsett

When
June 12, 6:00 AM CST to June 30, 11:59 PM CST
Where
Poinsett forecast zone
Reported by
Drought Monitor
Coordinates
35.574, -90.663 (the zone’s center; the record gives no point)

Extreme (D3) drought conditions began across the county.

Drought, Cross

When
June 12, 6:00 AM CST to June 30, 11:59 PM CST
Where
Cross forecast zone
Reported by
Drought Monitor
Coordinates
35.296, -90.771 (the zone’s center; the record gives no point)

Severe (D2) drought conditions began across the county.

Drought, Crittenden

When
June 12, 6:00 AM CST to June 30, 11:59 PM CST
Where
Crittenden forecast zone
Reported by
Drought Monitor
Coordinates
35.208, -90.309 (the zone’s center; the record gives no point)

Severe (D2) drought conditions began across the county.

Drought, St. Francis

When
June 12, 6:00 AM CST to June 30, 11:59 PM CST
Where
St. Francis forecast zone
Reported by
Drought Monitor
Coordinates
35.022, -90.748 (the zone’s center; the record gives no point)

Severe (D2) drought conditions began across the county.

Drought, Lee

When
June 12, 6:00 AM CST to June 30, 11:59 PM CST
Where
Lee forecast zone
Reported by
Drought Monitor
Coordinates
34.781, -90.782 (the zone’s center; the record gives no point)

Severe (D2) drought conditions began across the county.

Drought, Phillips

When
June 12, 6:00 AM CST to June 30, 11:59 PM CST
Where
Phillips forecast zone
Reported by
Drought Monitor
Coordinates
34.428, -90.848 (the zone’s center; the record gives no point)

Severe (D2) drought conditions began across the county.

Drought, Clay

When
June 12, 6:00 AM CST to June 30, 11:59 PM CST
Where
Clay forecast zone
Reported by
Drought Monitor
Coordinates
36.368, -90.417 (the zone’s center; the record gives no point)

Extreme (D3) drought conditions began across the county.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2012Every state in 2012This day in weather historyWarnings in Arkansas, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 395020, 395021, 395022, 395023, 395024, 395025, 395028, 395029, 395030, 395032, 395033, 395034.